Heavy Snow, Columbiana
- When
- December 5, 6:00 PM EST to December 6, 10:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Sleet and freezing rain began in the early morning of the 5th, and gradually changed to snow, which was heavy during the afternoon and evening of the 5th, when Lisbon accumulated 6 inches. Accumulations by 7 AM on the 6th were (in inches): Amsterdam 7, East Liverpool 8.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Sleet and freezing rain began in the early morning of the 5th, and gradually changed to snow, which was heavy during the afternoon and evening of the 5th, when Lisbon accumulated 6 inches. Accumulations by 7 AM on the 6th were (in inches): Amsterdam 7, East Liverpool 8.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 5, 3:05 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 305 PM EST FRI DEC 5 2003 WILL KEEP WARNINGS AND ADVISORIES GOING AS PREVIOUS. CLOSED LOW CONTINUES TO SLOWLY CLOSE OFF AS IT APPROACHES. HAVE BACKED OFF SOME AMOUNTS DUE TO THE UPPER LOW BEING SLIGHTLY FURTHER SOUTH AND WILL GO WITH THE FASTER MOVEMENT OF THE GFS IN MOVING THE LOW TO THE COAST WHERE IT EVENTUALLY REDEVELOPS. IN WAKE OF LOW GOING TO THE COAST WILL TAPER TO SNOW SHOWERS IN THE MOUNTAINS DURING THE MORNING. KEPT IN SOME CLOUD COVER INTO SATURDAY NIGHT AND SUNDAY AS NORTHWEST FLOW PERSISTS. QUIET WEATHER INTO TUESDAY NIGHT AS NEXT SYSTEM MOVES OUT OF THE LOWER MISSISSIPPI VALLEY. FROM THIS VANTAGE POINT LOOKS TO BE WET WITH THICKNESSES ABOVE 540. A RETURN TO COLDER WEATHER ON THURSDAY AND FRIDAY. TEMPS A BLEND OF GFS AND FW NOS. PITTSBURGH, PA 25 31 21 34 / 90 40 10 10 WHEELING, WV 25 32 21 35 / 90 40 10 10 MORGANTOWN, WV 26 34 23 36 / 90 50 20 10 ZANESVILLE, OH 27 33 23 37 / 90 20 10 10 NEW PHILADELPHIA, OH 25 32 21 36 / 90 20 10 10 FRANKLIN 21 29 18 29 / 80 40 10 10 DUBOIS 20 29 17 29 / 80 50 20 10 LATROBE 24 31 19 34 / 100 70 20 10 BUTLER 23 30 19 31 / 80 30 10 10 INDIANA 22 29 20 30 / 90 60 20 10 OAKLAND, MD 24 30 18 34 / 100 80 30 10 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONE MDZ001. OH...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES OHZ039>040... OHZ048>049...OHZ057>059...OHZ068>069. PA...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONES PAZ030...PAZ032. WV...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONES WVZ023...WVZ041. && RWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EST FRI DEC 5 2003 SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ001-OHZ041-050-PAZ007>009-013>016-020>023-029>032-WVZ001>004-012- 021>023-041-051200- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CLARION PA- COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-GREENE PA-HANCOCK WV- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV- VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 500 AM EST FRI DEC 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY HEAVY SNOW IS EXPECTED TO FALL ACROSS THE AREA LATER TODAY AND OVERNIGHT. ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES ACROSS NORTHWESTERN...WEST CENTRAL AND SOUTHWESTERN PENNSYLVANIA AND ACROSS NORTHERN WEST VIRGINIA...TO 8 TO 15 INCHES ACROSS THE RIDGES OF WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. BECAUSE OF THIS HEAVY SNOW A WINTER STORM WARNING IS IN EFFECT UNTIL SATURDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS WILL LIKELY NOT BE NEEDED TODAY. OHZ039-040-048-049-057>059-068-069-051200- BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MONROE OH- MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH- 500 AM EST FRI DEC 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY RAIN WILL CHANGE TO SNOW FROM EAST TO WEST TODAY. THIS SNOW WILL INCREASE IN INTENSITY THIS EVENING AND OVERNIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE BY SATURDAY MORNING. BECAUSE OF THE SNOWFALL A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON UNTIL SATURDAY MORNING FOR THE AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS WILL LIKELY NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328750, 5328751.